Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 19, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 12, 2022, 6:23 PM CDT for Humboldt County, Kossuth County, Pocahontas County, Iowa. It was in force for 52 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 6:23 PM CDT (23:23 UTC)
- Expired
- Apr 12, 2022, 7:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 1.0 in
Counties Humboldt County, IA, Kossuth County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 6:29 PM CDT | TORNADO | 3 Wnw Gilmore City, IA | CORRECTS PREVIOUS TORNADO REPORT FROM 4 N THOR. TORNADO ONE NORTH OF HWY 3 AND THREE EAST OF HUMBOLDT COUNTY LINE. NORTH NORTH EAST DIRECTION VIA POCAHONTAS PD ON TWITTER. |
| Apr 12, 6:34 PM CDT | TORNADO | Gilmore City, IA | ESTIMATED TO BE MOVING E ON HIGHWAY 3. |
| Apr 12, 6:45 PM CDT | HAIL 1.25 | Gilmore City, IA | |
| Apr 12, 6:48 PM CDT | HAIL 2.5 | Gilmore City, IA | |
| Apr 12, 6:49 PM CDT | HAIL 2.5 | Gilmore City, IA | |
| Apr 12, 6:53 PM CDT | HAIL 1 | Bode, IA | PENNY TO QUARTER SIZE HAIL. |
| Apr 12, 6:56 PM CDT | HAIL 1 | 2 Nne Bode, IA | DIME SIZED HAIL OCCURRED SHORTLY BEFORE QUARTER SIZE HAIL FELL. |
| Apr 12, 7:15 PM CDT | TSTM WND DMG | 1 S Lu Verne, IA | 12-15 POLES DOWN SOUTH OF LUVERNE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 5:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WFUS53 KDMX 122323
TORDMX
IAC091-109-151-130015-
/O.NEW.KDMX.TO.W.0019.220412T2323Z-220413T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
623 PM CDT Tue Apr 12 2022
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
East central Pocahontas County in northwestern Iowa...
South central Kossuth County in north central Iowa...
Northwestern Humboldt County in north central Iowa...
* Until 715 PM CDT.
* At 623 PM CDT, a confirmed large and extremely dangerous tornado
was located 8 miles east of Pocahontas, moving northeast at 35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Pocahontas, south central Kossuth and northwestern
Humboldt Counties, including the following locations... Bode,
Bradgate, Livermore, Rutland, Ottosen, Lu Verne, Gilmore City, St.
Joseph, Humboldt Municipal Airport and Rolfe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4306 9430 4285 9398 4262 9449 4270 9462
TIME...MOT...LOC 2323Z 223DEG 31KT 4271 9450
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN
$$
Krull2 follow-up statements
730
WWUS53 KDMX 122335
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
635 PM CDT Tue Apr 12 2022
IAC091-109-151-130015-
/O.CON.KDMX.TO.W.0019.000000T0000Z-220413T0015Z/
Pocahontas IA-Kossuth IA-Humboldt IA-
635 PM CDT Tue Apr 12 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR EAST
CENTRAL POCAHONTAS...SOUTH CENTRAL KOSSUTH AND CENTRAL HUMBOLDT
COUNTIES...
At 635 PM CDT, a confirmed large and extremely dangerous tornado was
located near Humboldt, or 7 miles west of Dakota City, moving
northeast at 30 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Humboldt, Gilmore City, Livermore, Bode, Lu Verne, Rutland, Bradgate,
St. Joseph, Ottosen and Humboldt Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4285 9398 4262 9449 4270 9462 4303 9425
TIME...MOT...LOC 2335Z 241DEG 25KT 4273 9434
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN
$$
Krull961
WWUS53 KDMX 122348
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
648 PM CDT Tue Apr 12 2022
IAC091-109-151-130015-
/O.CON.KDMX.TO.W.0019.000000T0000Z-220413T0015Z/
Pocahontas IA-Kossuth IA-Humboldt IA-
648 PM CDT Tue Apr 12 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR EAST
CENTRAL POCAHONTAS...SOUTH CENTRAL KOSSUTH AND CENTRAL HUMBOLDT
COUNTIES...
At 648 PM CDT, a confirmed large and extremely dangerous tornado was
located near Humboldt, or near Dakota City, moving northeast at 45
mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Humboldt, Gilmore City, Livermore, Bode, Lu Verne, Rutland, Bradgate,
St. Joseph, Ottosen and Humboldt Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4285 9398 4262 9449 4282 9449 4303 9425
TIME...MOT...LOC 2348Z 224DEG 38KT 4281 9421
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN
$$
KrullWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 12, 3:10 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Apr 12, 3:10 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 310 PM CDT Tue Apr 12 2022 .SHORT TERM.../Tonight through Wednesday Night/ Issued at 311 PM CDT Tue Apr 12 2022 Forecast Impacts for the week: ...Moderate Risk into Tonight ...Cooler Weather Returns ...Chances for Rain/Snow return into the weekend Confidence Short Term: Medium to High Overall the evolution of the system in both a synoptic and mesoscale space is still on track. The big question that is becoming a bit more clear is the northern location of the warm front around initiation time. Previous model runs have placed the front/triple point across far northwest Iowa (specifically the HRRR/GFS) as compared to the Euro. Today the HRRR is farther south with the boundary near 23z to 01z while the GFS is still closer to its previous forecast and farther north. At 19z, the boundary is just entering SW Iowa with a large shield of stratus and now elevated convection over Iowa into MN with the stronger storms into southern MN. Recent HRRR runs have shown that any stronger convection that may develop over the north is now more focused nearer the US20 corridor, rather than the IA MN border. With that in mind, the current moderate risk for that portion of the forecast appears well placed and the westward extension back into west Iowa remains for the area of secondary development expected along the dry line in the evening from 01 to 02z across the west. Without going into great detail, forcing and shear parameter space is is on the middle to high end of the spectrum. With SBCAPE over 3200 j/kg into the early evening along the retreating warm front and 0-1km SRH over 300 to 500 m2/s2 and long hodographs, there remains a potential for discrete supercells and a strong and relatively longer lived tornado or two in that area. If storms develop slightly north of the warm front, then a large hail threat would likely dominate the mode. Any supercells that develop will move northeast/east with time along or near the warm front. As the dry line now in central Nebraska will edge east and fire off a line of storms into our west by 01z. The line of storms is anticipated to strengthen quickly to severe levels and then slowly weaken as it moves toward the I35 corridor in central and southern Iowa. These storms later in the evening will have a somewhat less potential to be tornadic, but a severe wind threat and hail threat will continue. The northern portion of the line may have an opportunity to tap into the strong 0-3km shear and continue to have a tornado threat through at least the early morning hours. This area would more likely be along and north of US20. As the synoptic low drives northeast, a weaker surge of west northwest winds will move over the region tomorrow with colder air. Lows tonight will drop to the mid 30s west to the lower 50s east. Highs tomorrow will be in the 40s to around 50. && .LONG TERM.../Thursday through Tuesday/ Issued at 311 PM CDT Tue Apr 12 2022 Confidence: Medium The remainder of the forecast will be dominated by dry weather through Saturday with a chance of rain and snow Sunday. We continue with northwest flow and cool weather into the remainder of the extended with little warming. Highs will remain in the 40s and 50s with cool April highs during the remainder of the forecast. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1250 PM CDT Tue Apr 12 2022 Main concern will be storms and wind. Winds have increased ahead of the main push of warm air and stronger gusts will continue through 19-20z north. Elevated storms firing now in far northern Iowa affecting mainly MCW and soon ALO with mainly gusty winds and possible hail. Weak showers in the south at DSM lifting north. Still some uncertainty about first batch of severe storms north this evening, but timing would be 22z-00z initiation for FOD and MCW while the main line in western Iowa will fire later between 00 and 02z, then transversing east through the night. Impacts from the second line may be limited to areas west of I35...though a smaller corridor or higher impact conditions may still ride across northern Iowa. With conditional development still in play, will update discussion as needed. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous weather outlook, Apr 12, 3:09 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 309 PM CDT Tue Apr 12 2022 IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081- 092-132015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. Severe storms will be possible with the potential for a few tornadoes, large hail to the size of golf balls or larger and damaging wind gusts. Gusty winds are expected this morning with a few gusts over 40 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed mainly this evening. IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-132015- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren- Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur- Wayne-Appanoose-Davis- 309 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to develop over western Iowa late this afternoon and into the evening. These storms are expected to reach the Interstate 35 corridor late this evening and overnight. A few of these storms may be severe with damaging wind gusts and isolated tornadoes the primary threats. Quarter sized hail may also occur. At this time, the more significant severe weather is expected west of this area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty winds are expected again by Wednesday night and Thursday. Gusts in excess of 40 to 50 mph at times are possible, especially across northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight.
In the hours before
Local storm report, Apr 12, 5:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 N LYTTON 42.44N 94.87W
04/12/2022 E1.00 INCH SAC IA TRAINED SPOTTER
MOSTLY PENNY AND NICKEL HAIL WITH SOME 1
MIXED IN.
&&
DODSONLocal storm report, Apr 12, 5:47 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 1 NW POCAHONTAS 42.74N 94.68W
04/12/2022 M0.70 INCH POCAHONTAS IA TRAINED SPOTTER
&&Local storm report, Apr 12, 5:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL FONDA 42.59N 94.84W
04/12/2022 E1.00 INCH POCAHONTAS IA PUBLIC
DIME AND QUARTER SIZE HAIL.
&&
ABLocal storm report, Apr 12, 5:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 5 ENE FONDA 42.63N 94.76W
04/12/2022 E1.00 INCH POCAHONTAS IA PUBLIC
VIA MPING.
&&
DODSONLocal storm report, Apr 12, 5:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL FONDA 42.58N 94.85W
04/12/2022 E1.00 INCH POCAHONTAS IA PUBLIC
REPORT RECEIVED FROM SOCIAL MEDIA.
&&Local storm report, Apr 12, 6:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 1 NW POCAHONTAS 42.74N 94.68W
04/12/2022 M1.00 INCH POCAHONTAS IA TRAINED SPOTTER
PENNY AND QUARTER SIZE HAIL.
&&
ABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 10:24 AM CDT | Wind Advisory | DMX | Boone, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 16 more | 4 hr |
| Apr 12, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 45 min |
| Apr 12, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 24 min |
| Apr 12, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Kossuth, Palo Alto, Pocahontas | 44 min |
| Apr 12, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 23 min |
| Apr 12, 5:59 PM CDT | Tornado Warning | DMX | Calhoun, Humboldt, Pocahontas | 31 min |
| Apr 12, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 37 min |
| Apr 12, 6:48 PM CDT | Tornado Warning | DMX | Pocahontas | 27 min |
| Apr 12, 6:54 PM CDT | Tornado Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 51 min |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.